Limits...
Possible gabapentin and ketamine interaction causing prolonged central nervous system depression during post-operative recovery following cervical laminoplasty: a case report.

Elyassi AR, Long RP, Bejnarowicz RP, Schoneboom BA - J Med Case Rep (2011)

Bottom Line: All organic causes were excluded, with the exception of prolonged central nervous system depression from a gabapentin/ketamine drug interaction.A new onset conversion disorder could also not be excluded.Although this case by itself is not enough evidence to substantiate a true adverse reaction between gabapentin and ketamine, it is enough to warrant further investigation.

View Article: PubMed Central - HTML - PubMed

Affiliation: Tripler Army Medical Center, Department of Surgery, 1 Jarrett White Road, Honolulu, HI 96859-5000, USA. aelyassi@gmail.com.

ABSTRACT

Introduction: The drugs gabapentin and ketamine are used frequently in the peri-operative setting. There is poor documentation whether or not gabapentin and ketamine interact to cause prolonged depression of the central nervous system.

Case presentation: The following is a case report in which a patient, a 58-year-old African-American man, with a history of post-traumatic stress disorder and chronic pain underwent a cervical laminoplasty procedure. The patient presented post-operatively in a dissociative state with paralysis, anarthria and preservation of consciousness. All organic causes were excluded, with the exception of prolonged central nervous system depression from a gabapentin/ketamine drug interaction. A new onset conversion disorder could also not be excluded.

Conclusion: Although this case by itself is not enough evidence to substantiate a true adverse reaction between gabapentin and ketamine, it is enough to warrant further investigation.

No MeSH data available.


Related in: MedlinePlus

Normal post-operative sagittal T1-weighted MRI of patient's neck.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC3104365&req=5

Figure 5: Normal post-operative sagittal T1-weighted MRI of patient's neck.

Mentions: After over two hours of being inappropriately non-responsive to verbal and tactile stimuli in the PACU, our patient was given an additional 400 μg of IV naloxone over a 10 minute period. He was then transferred to the Intensive Care Unit (ICU) for close monitoring and care. MRI and angiography revealed a normal Circle of Willis and no evidence of post-surgical complications in the cervical spine after the C3-C7 decompression (Figures 4 and 5).


Possible gabapentin and ketamine interaction causing prolonged central nervous system depression during post-operative recovery following cervical laminoplasty: a case report.

Elyassi AR, Long RP, Bejnarowicz RP, Schoneboom BA - J Med Case Rep (2011)

Normal post-operative sagittal T1-weighted MRI of patient's neck.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC3104365&req=5

Figure 5: Normal post-operative sagittal T1-weighted MRI of patient's neck.
Mentions: After over two hours of being inappropriately non-responsive to verbal and tactile stimuli in the PACU, our patient was given an additional 400 μg of IV naloxone over a 10 minute period. He was then transferred to the Intensive Care Unit (ICU) for close monitoring and care. MRI and angiography revealed a normal Circle of Willis and no evidence of post-surgical complications in the cervical spine after the C3-C7 decompression (Figures 4 and 5).

Bottom Line: All organic causes were excluded, with the exception of prolonged central nervous system depression from a gabapentin/ketamine drug interaction.A new onset conversion disorder could also not be excluded.Although this case by itself is not enough evidence to substantiate a true adverse reaction between gabapentin and ketamine, it is enough to warrant further investigation.

View Article: PubMed Central - HTML - PubMed

Affiliation: Tripler Army Medical Center, Department of Surgery, 1 Jarrett White Road, Honolulu, HI 96859-5000, USA. aelyassi@gmail.com.

ABSTRACT

Introduction: The drugs gabapentin and ketamine are used frequently in the peri-operative setting. There is poor documentation whether or not gabapentin and ketamine interact to cause prolonged depression of the central nervous system.

Case presentation: The following is a case report in which a patient, a 58-year-old African-American man, with a history of post-traumatic stress disorder and chronic pain underwent a cervical laminoplasty procedure. The patient presented post-operatively in a dissociative state with paralysis, anarthria and preservation of consciousness. All organic causes were excluded, with the exception of prolonged central nervous system depression from a gabapentin/ketamine drug interaction. A new onset conversion disorder could also not be excluded.

Conclusion: Although this case by itself is not enough evidence to substantiate a true adverse reaction between gabapentin and ketamine, it is enough to warrant further investigation.

No MeSH data available.


Related in: MedlinePlus